Introduction: Aminoglycoside (AG) antibiotics, such as tobramycin, are known to be ototoxic but important clinically due to their bactericidal efficacy. Persons with cystic fibrosis (CF) are at risk for AG-induced ototoxicity due to the repeated use of intravenous (IV) tobramycin for the treatment of pulmonary exacerbations. While it is well-established that ototoxic hearing loss is highly prevalent in this clinical population, the progression of hearing loss over time remains unclear. Cumulative IV-AG dosing has been associated with a higher risk of ototoxic hearing loss, yet some individuals lose substantial hearing after a single IV-AG treatment, while others never seem to lose hearing. Methods: 31 persons with CF (18 on IV tobramycin, 13 controls) were enrolled in an observational study. Pure-tone hearing thresholds (0.25–16 kHz) were measured at baseline (pre-treatment) and at follow-up for each subject. A hearing shift was determined using various metrics, and outcomes were compared to characterize changes in hearing bilaterally for both study groups. Results: Comparison of pure-tone threshold shifts between baseline and follow-up audiograms following either a course of IV tobramycin (n = 18) or no intervening therapy (n = 13) demonstrated significant (p < 0.05) threshold shifts in all continuous metrics tested. Conclusion: A single course of IV tobramycin causes ototoxic hearing loss in some people with CF, which supports the need for routine ototoxicity monitoring and management in this clinical population. These findings also suggest that people with CF are a suitable population for clinical trials examining ototherapeutics in single IV-tobramycin treatment episodes.
- Cystic fibrosis
- Hearing loss
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Pulmonary and Respiratory Medicine